Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 23, 2018, 7:12 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2018, 7:12 PM MST (02:12 UTC)
- Expired
- Aug 23, 2018, 8:00 PM MST
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 8 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:36 PM MST | TSTM WND GST 66 | Chandler Municipal Airp, AZ | AWOS STATION CHD, CHANDLER MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WUUS55 KPSR 240212
SVRPSR
AZC013-021-240300-
/O.NEW.KPSR.SV.W.0076.180824T0212Z-180824T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
712 PM MST THU AUG 23 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 800 PM MST.
* At 712 PM MST, a severe thunderstorm was located over Superstition
Springs Mall, or over East Mesa, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Maricopa and Pinal Counties, including the following locations:
Guadalupe and Higley.
* This includes the following highways...
AZ Interstate 10 between mile markers 151 and 161.
US Highway 60 between mile markers 173 and 201.
AZ Route 87 between mile markers 163 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3324 11180 3331 11205 3346 11201 3353 11149
3340 11147 3324 11150
TIME...MOT...LOC 0212Z 268DEG 15KT 3340 11169
HAIL...<.75IN
WIND...60MPH
$$
JS2 follow-up statements
656
WWUS55 KPSR 240232
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
732 PM MST THU AUG 23 2018
AZC013-021-240300-
/O.CON.KPSR.SV.W.0076.000000T0000Z-180824T0300Z/
Maricopa AZ-Pinal AZ-
732 PM MST THU AUG 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR MARICOPA AND PINAL COUNTIES...
At 732 PM MST, a severe thunderstorm was located over Apache
Junction, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Maricopa and Pinal Counties, which includes Higley.
This includes the following highways...
US Highway 60 between mile markers 174 and 201.
AZ Route 87 between mile markers 163 and 172.
AZ Route 202 between mile markers 29 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3324 11180 3328 11194 3333 11192 3339 11194
3342 11152 3340 11147 3324 11150
TIME...MOT...LOC 0232Z 268DEG 15KT 3340 11159
HAIL...<.75IN
WIND...60MPH
$$
JS681
WWUS55 KPSR 240253
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
753 PM MST THU AUG 23 2018
AZC013-021-240300-
/O.CON.KPSR.SV.W.0076.000000T0000Z-180824T0300Z/
Maricopa AZ-Pinal AZ-
753 PM MST THU AUG 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR MARICOPA AND PINAL COUNTIES...
At 752 PM MST, a severe thunderstorm was located near Gold Camp, or
near Apache Junction, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Maricopa and Pinal Counties, which includes Higley.
This includes the following highways...
US Highway 60 between mile markers 187 and 201.
AZ Route 87 between mile markers 163 and 170.
AZ Route 202 between mile markers 30 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3324 11180 3328 11194 3333 11192 3336 11186
3342 11152 3340 11147 3324 11150
TIME...MOT...LOC 0252Z 268DEG 15KT 3340 11149
HAIL...<.75IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:50 PM MST, 22 minutes earlier.
Area forecast discussion, Aug 23, 6:50 PM MST, 22 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 650 PM MST Thu Aug 23 2018 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Progressively drier air will slowly overspread the region the rest of this week and weekend decreasing storm chances each day. By Sunday, most if not all lower elevations will be dry. Even drier air is forecast to move in next week which will continue to decrease thunderstorm chances over the higher terrain. Temperatures will gradually warm as we dry out with mid-100s expected across the lower deserts next week. && .DISCUSSION... Our region continues to be under a more non-favorable southwesterly wind regime between the 500 mb ridge over east- central Texas and the weak trough centered over western Montana. An area of upper-level diffluence currently exists in northern Mexico/southern Arizona and this is where the area of focus has been for thunderstorm development so far today. Moisture values continue to be impressive across the southern half of the state where current SPC mesoanalysis shows PWs between 1.5 and 1.8 inches. The combination of sufficient moisture, daytime heating, and divergence aloft will create elevated rain and storm chances this afternoon and evening, but primarily across southeastern Arizona. With a very weak steering flow in place again, the Flash Flooding potential will also be a big concern down there and NWS Tucson has a Flash Flood Watch in effect until 8 PM MST tonight. For our CWA, dry air continues to filter into the western portions, so southeast California and western Arizona will remain fairly quiet today which just a few clouds passing overhead. For the eastern part of the CWA, enough moisture and instability (MLCAPE values between 1000 J/kg to 2000 J/kg) will result in another round of scattered showers and thunderstorms this afternoon and early evening. With a more tropical environment in place don't expect winds to be severe, but a few gusts around 40 to 50 mph could be possible with stronger storms and this could cause some localized areas of blowing dust. Due to the weak steering flow and plenty of moisture, the main concern with any of the stronger storms that develop will be localized flooding. Activity should start to dwindle away after sunset due to the loss of daytime heating. Low grade monsoon conditions are forecast to continue Friday and Saturday as the steering flow remains light out of the west and/or south. During this period, the bulk of the activity will be confined to the higher terrain but it is not out of the question for lower elevations of south-central AZ to see some evening activity. For now, have continued with 10% PoPs for Maricopa County Friday and Saturday with dry conditions to the west. A resurgence in the upper level westerlies is expected on Sunday, aided by a tough of low pressure moving from the Pacific Northwest and into the Great Basin. All models show PWs dropping between 1.0 to 1.25 inches during this period effectively shutting off afternoon convection for the lower elevations starting Sunday. Although, we still expect storms to develop over the higher terrain were orographic lift should be enough to trigger at least isolated activity. The dry westerly flow continues into the middle of next week bringing progressively drier air each day. By Tuesday or Wednesday, it is certainly possible for all of Arizona to be completely dry. Thanks to the trough moving to our north, temperatures are not expected to warm dramatically as we dry out. However, temperatures in the mid-100s look likely while afternoon dew points will be quite comfortable, around 40 F. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Scattered thunderstorms will affect the TAF sites including KPHX thru at least 8 pm this evening. Storms being driven largely by outflow boundary interactions; gusty outflow winds will affect the TAF sites at times but directions will be highly variable and very tough to time. Peak gusts may exceed 40kt at times. May see temporary visibility restrictions below 5SM due both to heavy rain as well as blowing dust. Most CIGS should stay aoa 7k feet overnight and after midnight expect SCT decks around 8k feet with SCT to BKN mid and high level debris cloud decks into the morning hours on Friday with most mid decks 12k or higher. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns across southeastern California are expected through the TAF period. Winds will generally remain out of the south around 10 knots at KBLH and the southeast at KIPL below 10 knots through Friday morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Day by day, drier air will spread into the region causing a downward trend in humidity and any chances for rain. On Sunday, thunderstorms will be confined to the higher elevations with all districts dry by Tuesday and these conditions lasting into Thursday. Likewise, temperatures will slowly creep up with near normal readings by Monday. By the end of next week, afternoon humidity values will drop into the single digits/teens for most areas. A trough passing to our north could bring breezy winds to SE California Sunday and Monday but outside of this, winds should be rather typical for August. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez/Wilson AVIATION...CB FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 23, 6:46 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
646 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLASH FLOOD 2 ENE PHOENIX 33.46N 112.05W
08/23/2018 MARICOPA AZ TRAINED SPOTTER
STREET FLOODING ONGOING ALONG 16TH ST.
&&
JRSpecial weather statement, Aug 23, 6:54 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
654 PM MST THU AUG 23 2018
AZZ543-544-546>551-555-240245-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
654 PM MST THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
745 PM MST...
At 653 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Mesa, or over Mesa, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Fountain Hills, Paradise Valley, East Mesa, Tempe Marketplace, Papago
Park, Piestewa Peak Park, Granite Reef Dam, Falcon Field Airport,
Salt River Indian Community, North Mountain Park, South Phoenix,
Arizona State Fairgrounds and Usery Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 144 and 159.
AZ Interstate 17 between mile markers 195 and 200.
AZ Route 51 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3356 11153 3333 11152 3332 11180 3334 11212
3339 11212 3360 11209 3361 11177
TIME...MOT...LOC 0153Z 258DEG 7KT 3342 11179
JSLocal storm report, Aug 23, 6:56 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD 5 ESE DEER VALLEY 33.63N 112.04W
08/23/2018 MARICOPA AZ PUBLIC
SIGNIFICANT NEIGHBORHOOD FLOODING. REPORT
RELAYED VIA TWITTER.
&&
JRSpecial weather statement, Aug 23, 7:04 PM MST, 8 minutes before
Special Weather Statement National Weather Service Phoenix AZ 704 PM MST THU AUG 23 2018 AZZ547-556-557-240245- Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ- 704 PM MST THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL 745 PM MST... At 703 PM MST, Doppler radar was tracking a strong thunderstorm near Punkin Center, or 8 miles east of Round Valley, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Roosevelt, Roosevelt Dam, Four Peaks, Punkin Center and Tonto Basin. This includes AZ Route 188 between mile markers 242 and 264. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3378 11148 3390 11131 3370 11106 3354 11132 TIME...MOT...LOC 0203Z 321DEG 9KT 3379 11135 Rogers
Local storm report, Aug 23, 7:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 4 SE DEER VALLEY 33.64N 112.06W
08/23/2018 MARICOPA AZ TRAINED SPOTTER
6 INCH DIAMETER MESQUITE TREE DOWN.
&&
JRLocal storm report, Aug 23, 7:11 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 4 NW EAST MESA 33.46N 111.73W
08/23/2018 M52 MPH MARICOPA AZ MESONET
MESOWEST SRP STATION AT FALCON FIELD IN MESA
MEASURED 52 MPH GUST.
&&
JRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Aug 23, 5:12 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Aug 23, 5:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 5:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 23, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Aug 23, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 23, 5:37 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 23, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
| Aug 23, 5:49 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 5:49 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 23, 6:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 23, 6:29 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 2 hr |
| Aug 23, 6:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 23, 6:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 7:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 7:04 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 23, 7:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 7:57 PM MST | Flash Flood Warning | PSR | Maricopa | 84 min |
| Aug 23, 8:06 PM MST | Special Weather Statement | PSR | Pinal | 54 min |
| Aug 23, 8:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 23, 8:28 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 9:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 9:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 24, 5:45 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 18 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.